Side Effects

It was all just a drug induced frenzy of anxiety. And here I was thinking that my mid-life crisis was making me hysterical. Well, hysterical in a bad way.

At the end of April, I had this massive migraine and I have been suffering from severe headaches every day since. It’s ridiculous. So I mentioned it to my doctor and she thought she could kill two birds with one stone by prescribing a mood stabilizer that is also used to prevent migraines. Three weeks ago, I started taking Topiramate, the generic version of Topamax. I glanced at the “side effects” section of the little handout they give you with your prescription and the top three listed were: weight loss, drowsiness and anorexia. Cah-ching! Hello! I’ll take some unearned weight loss any day. Since I’m pretty sure that my Lithuanian genes would never allow me to become anorexic, I was all over that shizznit.

Week one did nothing to my headaches, so my doctor upped the dosage. When the pharmacist asked me if I had any questions, I asked whether it was possible for Topamax to cause anxiety. I had noticed that my penchant for internally freaking out had increased slightly, but the pharmacist told me that since the drug is a sedative that it has the opposite effect. I chalked the extra anxiety up to the fact that maybe I was just having an off week and didn’t think about it again.

Then Monday came and I took the kids to visit a friend who is moving in a couple of weeks. I told her about my big emotional upheaval and how I thought I was on the verge of a nervous breakdown and then somehow worked it in that I’m having these massive headaches and my new medication wasn’t working. Also a migraine sufferer, my friend was curious about the new drug. And guess what? She visibly flinched when I told her. Then she told me to get the heck off of it because it was bad news.

Well, well, well. Tuesday morning rolled around and I decided to skip the new little yellow pill. Wednesday morning rolled around and what do you know? I’m feeling 100% my normal self again. Albeit a little shaken that I was practically an emotional volcano waiting to erupt and hadn’t known it. I’ve got a call in to my doctor who is on vacation for the next two weeks, but have taken myself off of the Topamax whether that’s what my doc would want or not. I feel so much better.

Just goes to show, I can’t lose weight for shit. Of course I would have an uncommon side effect to a drug that causes weight loss. Of course. I think it’s kind of funny, in its own warped little way. It’s my own fault. I knew something was up that first week and instead of bucking the system (which is my normal reaction) I accepted the wrong answer and went on my merry way for another two weeks. Two weeks of panic attacks, insomnia and emotional fragility.

Next time I’ll be sure to trust my instincts a little more. Damn anxiety is making me question my own intelligence.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s